By Amy Walters
THIS WOMAN says she can’t even look at herself in the mirror after steroid withdrawal caused eczema to erupt over her entire body – and claims doctors LAUGH at her when she blames the medication THEY prescribed.
English teacher, Elin Wade (30) from Swansea, Wales, has suffered with eczema ever since she was little, mainly in the folds of her arms, which only lasted a few days and was easily manageable with sudocrem.
However, as she began teaching at 25-years-old, she started to experience stress, which triggered a flare up, but only affected her arms and didn’t bother her much – until one of her co-workers pointed it out and she became self-conscious.
She sought out treatment and started using topical steroid creams, which cleared up her eczema immediately and she was amazed at how fast it worked.
However, after two years of using steroid creams, her eczema started to spread to other parts of her body, such as her chest and face – she continued to visit her doctor, who kept prescribing her more creams, but the problem wouldn’t go away.
She tried every diet and natural remedy, but nothing worked, so she decided to research her symptoms and found out about topical steroid addiction (TSA).
In February 2019, she stopped using her steroid creams – but shortly after, she developed hot skin rashes, which made her body feel like it was on fire and lost 3 stone, dropping to just 6st 5lb, as well as some of her hair.
As her body went into complete shut down, she went to visit her doctor – but none of them believed her and said that she was just suffering with severe eczema – which Elin knew wasn’t the case.
At one point, she reached such a low, that she visited a dermatologist about going on immunosuppressants in a bid to relieve her symptoms, but these didn’t work very well.
She resulted in taking a new drug, which she had to inject into her stomach – but she stopped taking this due to her condition worsening.
Elin feels that topical steroid withdrawal has put her life on hold and she now suffers with bouts of depression – commenting that standing in front of pupils and trying to teach is extremely difficult.
She believes that topical steroid creams should no longer be prescribed, unless doctors give clear warning about the side effects they cause, as topical steroid withdrawal is completely preventable, but can ruin people’s lives.
“I think I’ve always had eczema and I remember having it in the folds of my arms – but I only used sudocrem on it and I never went to the doctor, as I always seemed to manage it,” said Elin.
“When I started teaching at twenty-five-years-old, I guess the stress triggered a bit of a flare up – I wasn’t really bothered until somebody at work pointed it out and I became self-conscious.
“That’s the first time I remember using steroid creams and I was amazed, because it cleared it up immediately and I thought wow, miracle cream.
“Although, after using the steroid cream for two years, my eczema started to spread. First it spread to my arms, then my chest and it was strange because it had never done that before. Before long, it was on my face, which was horrific because I’ve always been very lucky with how clear my face is.
“The more I went back to the doctor, the more they kept saying, ‘Oh yes, it’s just worsening eczema, here’s more cream’ – not once was I offered advice about diets, stress etc, just more creams.
“I started panicking that my skin was going to erupt on my wedding day, as I’d completely lost control over my body and was obsessing over what made it worse. I was barely eating anything because I was so scared something would trigger it – I just couldn’t figure it out.
“After the wedding, it erupted into the biggest flare I’d ever had and I was prescribed a higher potency cream – but it just got worse and worse.
“I tried everything – every diet, natural remedy, but nothing worked and I was completely stumped.
“During some obsessive research, I read the symptoms of topical steroid addiction and withdrawal and I remember feeling elated because finally, here it was. Although, I never imagined how horrific the journey would be.
“I started the withdrawal immediately upon discovering this and my body went into complete meltdown and I had every single symptom that every sufferer reports – the skin rash that spreads everywhere, that’s red, hot, oozy and flaky, which cycles so quickly you can’t keep up.
“Your whole body feels like it’s on fire and when it oozes, it’s metallic and super uncomfortable. You can’t regulate your temperature and I used to shake violently bundled up in huge duvets and at the very beginning, I couldn’t even get out of bed.
“I lost weight immediately and at one point, I was six-and-a-half stone, even though I was eating loads – but I think my body just used all the calories to heal.
“Some of my hair fell out and I had crippling insomnia, where one night, I didn’t sleep a wink and I just got up and taught a whole day with no sleep at all. I still struggle with insomnia now – although I manage to sleep for two hours at a time at least.
“I had swollen lymph nodes everywhere, which led me to be tested for HIV, lymphoma and leukaemia and I even had to have an ultrasound on my lymph nodes because the doctors were concerned – but I knew it was just another symptom of topical steroid withdrawal.
“No doctors have believed me and even one suggested that I had been swimming in lakes in Africa – which made no sense. I’ve literally had doctors and dermatologists laugh at me – it’s horrific. I can’t imagine having a doctor or a dermatologist believe me.”
Elin reached such a low, that everyone was concerned about her, so she decided to see a private dermatologist, who prescribed her immunosuppressants, which helped a bit, but not much and as she needed a blood test every two weeks to check her liver whilst on them – she knew something wasn’t right.
“I asked for a new drug, which you inject into your stomach, but it didn’t work and I stopped after three doses because my whole body broke out in a huge rash – I couldn’t believe I’d gone from a healthy twenty-five-year-old, to someone who had to inject drugs every few weeks. I quit everything in March 2020,” said Elin.
“The process is relentless and I’ve been in a constant flare for two years – but it’s starting to cycle more noticeably now, which is good.
“My skin is just dry all the time, as it doesn’t hold any moisture and appears so flaky. Each time I moisturise, it just goes red and I feel like I’m fighting a losing battle.
“Aside from the physical symptoms, the mental ones are equally as bad and I’ve suffered with bouts of depression because of this; it ruins your whole life.
“I feel completely defined by this condition and I don’t feel like me anymore. I’m so passionate about my job, but I don’t feel like I’ve been able to do it properly for so long.
“I can’t look at myself in the mirror, because I don’t recognise myself and I’m worried I’ll have PTSD after this whole experience.
“I’ve been so lucky to have the support of my family, husband and my colleagues – they’ve been amazing and so understanding.
“Everyone heals from this and I share my experience on Instagram because I’ve experienced every symptom, so I hope I can give others a sense of hope.
“I don’t think doctors should continue to prescribe steroid creams so liberally, as I’ve always followed the advice given to me and I’ve ended up here.
“I know I’ll get better, but I’ve lost two years of my life to something which was entirely preventable and not my fault.
“Although doctors say it’s rare and just steroid phobia, thousands of people have the exact same symptoms – but everyone recovers and I believe we should stop using steroid creams.”